Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 2, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Mar 28, 2020, 7:29 PM CDT for Crawford County, Grant County, Wisconsin. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 28, 2020, 7:29 PM CDT (00:29 UTC)
- Expired
- Mar 28, 2020, 8:15 PM CDT
- In force
- 46 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Crawford County, WI, Grant County, WI
The radar
The La Crosse radar (KARX), 90 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 28, 7:56 PM CDT | HAIL 0.5 | Patch Grove, WI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.5 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 504 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 963 m above ground
- 0-6 km bulk shear
- 88 kt
- 0-1 km storm-relative helicity
- 480 m²/s²
- 0-3 km storm-relative helicity
- 520 m²/s²
- Significant tornado parameter
- 1.7
- Supercell composite
- 9.3
The text
As transmitted.
537
WUUS53 KARX 290029
SVRARX
WIC023-043-290115-
/O.NEW.KARX.SV.W.0002.200329T0029Z-200329T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
729 PM CDT Sat Mar 28 2020
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Northwestern Grant County in southwestern Wisconsin...
Southern Crawford County in southwestern Wisconsin...
* Until 815 PM CDT.
* At 728 PM CDT, a severe thunderstorm was located near McGregor, or
near Prairie Du Chien, moving northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Boscobel around 805 PM CDT.
Other locations impacted by this severe thunderstorm include Highway
61 And County T, Plugtown, Harris Ridge, Highways 60 And 61, County
Roads K And T, Limery Ridge and Bridgeport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in La Crosse.
&&
LAT...LON 4290 9114 4293 9114 4294 9115 4296 9114
4298 9116 4307 9118 4311 9117 4327 9067
4317 9067 4317 9065 4300 9061 4290 9113
TIME...MOT...LOC 0028Z 244DEG 38KT 4298 9119
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
JAM3 follow-up statements
431
WWUS53 KARX 290050
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
750 PM CDT Sat Mar 28 2020
WIC023-043-290115-
/O.CON.KARX.SV.W.0002.000000T0000Z-200329T0115Z/
Grant WI-Crawford WI-
750 PM CDT Sat Mar 28 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHWESTERN GRANT AND SOUTHERN CRAWFORD COUNTIES...
At 749 PM CDT, a severe thunderstorm was located 11 miles east of
Prairie Du Chien, moving northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Boscobel around 805 PM CDT.
Other locations impacted by this severe thunderstorm include Wauzeka,
Wyalusing State Park, Highway 61 And County T, Werley, Plugtown,
Steuben and Harris Ridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
La Crosse.
&&
LAT...LON 4296 9105 4294 9111 4305 9116 4313 9110
4327 9067 4317 9067 4317 9065 4304 9062
4297 9100
TIME...MOT...LOC 0049Z 239DEG 37KT 4309 9092
HAIL...1.00IN
WIND...60MPH
$$
JAM765
WWUS53 KARX 290103
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
803 PM CDT Sat Mar 28 2020
WIC023-043-290115-
/O.CON.KARX.SV.W.0002.000000T0000Z-200329T0115Z/
Grant WI-Crawford WI-
803 PM CDT Sat Mar 28 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHWESTERN GRANT AND SOUTHEASTERN CRAWFORD COUNTIES...
At 802 PM CDT, a severe thunderstorm was located near Boscobel, or 16
miles east of Prairie Du Chien, moving northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Boscobel around 815 PM CDT.
Other locations impacted by this severe thunderstorm include Wauzeka,
Highway 61 And County T, Werley, Plugtown, Steuben, Harris Ridge and
Highways 60 And 61.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
La Crosse.
&&
LAT...LON 4297 9104 4307 9100 4317 9097 4327 9067
4317 9067 4317 9065 4304 9062 4297 9100
TIME...MOT...LOC 0102Z 239DEG 28KT 4314 9083
HAIL...1.00IN
WIND...60MPH
$$
JAM205
WWUS53 KARX 290110
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
810 PM CDT Sat Mar 28 2020
WIC023-043-290119-
/O.EXP.KARX.SV.W.0002.000000T0000Z-200329T0115Z/
Grant WI-Crawford WI-
810 PM CDT Sat Mar 28 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN GRANT AND
SOUTHEASTERN CRAWFORD COUNTIES WILL EXPIRE AT 815 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
La Crosse.
LAT...LON 4297 9104 4307 9100 4317 9097 4327 9067
4317 9067 4317 9065 4304 9062 4297 9100
TIME...MOT...LOC 0109Z 244DEG 38KT 4314 9083
$$
JAMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 7:02 PM CDT, 27 minutes earlier.
Area forecast discussion, Mar 28, 7:02 PM CDT, 27 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 702 PM CDT Sat Mar 28 2020 .SHORT TERM...(This evening through Sunday) Issued at 215 PM CDT Sat Mar 28 2020 At 2 PM, a rapidly strengthening surface low was just moving into southwest Iowa. The warm front was located over southern Iowa. Temperatures were in the 40s north of this front and in the 60s and 70s south of this front. The models continue to show that this low will move northeast this afternoon and tonight. It continues to look like there will be a potential in the HRRR and RAP that the warm sector could get into the southern portions of Fayette and Clayton counties in northeast Iowa and Grant County in southwest Wisconsin. Surface based CAPES may climb up to 750 J/kg. Helicity is up to 250 and the 0-1 km shear is 40 knots. Due to this, there is still a potential of isolated tornadoes and damaging winds. These storms will move at 50 to 60 mph. Further to the north, the elevated CAPES will climb up to 1000 J/kg up to Interstate 90. With the shear over 40 knots, some of the storms could become supercells. With a straight-line hodograph, there could be right and left supercells. The main threat will be hail. The largest hail will likely range from 1 to 1.5 inches. From tonight into Sunday, a deformation band of rain will move east across the area. Additional rain will range from 0.25 to 0.75 inches. Northwest winds will gust into the 30 to 40 mph from late Sunday morning into the afternoon. .LONG TERM...(Sunday night through Saturday) Issued at 215 PM CDT Sat Mar 28 2020 On Sunday evening, the deformation band of precipitation will move quickly east out of the area. Before it exits the area, the rain may mix with some light snow north of Interstate 94. As the pressure gradient relaxes during the late evening and overnight, the sustained wind and wind gusts will gradually diminish. As we head into the April, a shortwave trough and cold front will move out of the Northern Plains and through the Upper Mississippi River Valley. The models continue to struggle on the timing of when this colder air will move into the region. As a result, just stayed with the NBM. In the wake of this front, high temperatures will range from the mid- 30s to mid-40s, and low temperatures will be mainly in the 20s. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 702 PM CDT Sat Mar 28 2020 LIFR conditions are expected tonight into tomorrow morning at KRST, with MVFR to IFR conditions at KLSE. A narrow line of showers with occasional thunder are moving through KRST this evening. These should continue to move northeast over the next 1-2 hours, reaching KLSE by around 01Z to 02Z. The line is expected to quickly move northeast, exiting both TAF sites by 03Z. Some small hail may be possible in stronger storms within this line. Scattered to isolated showers will be found following this line as the dry slot of approaching low pressure wraps into the area, but low ceilings are expected to continue at KRST and KLSE. Will have to watch for patchy fog development as well overnight, but confidence is lower in this occurring. There will be a small window of a few hours later tonight that KLSE might be able to break out of the lower IFR/MVFR ceilings, but several models keep this to the southeast of KLSE and will opt to keep low clouds in the TAF for now. Shower activity will pick up again late tonight into Sunday morning as rain wraps around the back side of low pressure moving east across the area. Gusty east winds this evening will decrease tonight, then turn around to the northwest and increase again Sunday morning on the back side of the low pressure system. Gusts of 30 to 35 knots are possible tomorrow, especially at KRST. && .HYDROLOGY... Issued at 215 PM CDT Sat Mar 28 2020 Rainfall totals will range from 0.25 to 0.75 inch across the area through tonight. This is about a quarter inch than the previous forecast. This was done due to the speed of the showers and storms late this afternoon and evening and the dry slot which will be moving into the area tonight. This rain will result in rises on area rivers. Those on the Black and Kickapoo rivers may approach minor flood stage early next week. Meanwhile, those along the Mississippi River may see minor flooding during the latter half of next week. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Boyne LONG TERM...Boyne AVIATION...Lee HYDROLOGY...Boyne
Hazardous weather outlook, Mar 28, 5:47 AM CDT, 13 hours 42 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 547 AM CDT Sat Mar 28 2020 IAZ008>011-018-019-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-291100- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Wabasha- Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Taylor-Clark-Buffalo- Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-Crawford- Richland- 547 AM CDT Sat Mar 28 2020 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Thunderstorms are expected today with the possibility for strong to isolated severe storms early this afternoon into this evening. The main threat will be hail. 25 to 35 mph wind gusts out of the east are expected this afternoon. .DAYS TWO THROUGH SEVEN...Sunday through Friday 30 to 40 mph wind gusts out of the northwest are expected on Sunday. Widespread rainfall near 1 inch is expected through Sunday. This will lead to river rises into the upcoming week, with flooding possible in some areas. .SPOTTER INFORMATION STATEMENT... Spotter reports could be needed this afternoon. Please relay any reports to the National Weather Service. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ029-030-WIZ061-291100- Fayette-Clayton-Grant- 547 AM CDT Sat Mar 28 2020 This Hazardous Weather Outlook is for portions of northeast Iowa and far southwest Wisconsin. .DAY ONE...Today and Tonight Thunderstorms are expected today with the possibility for strong to severe storms early this afternoon into this evening. The main threat will be hail, but damaging winds and isolated tornadoes cannot be ruled out. The tornado and damaging wind threat will be from around 5 PM to 9 PM. .DAYS TWO THROUGH SEVEN...Sunday through Friday 30 to 40 mph wind gusts out of the northwest are expected on Sunday. Widespread rainfall near 1 inch is expected through Sunday. This will lead to river rises into the upcoming week, with flooding possible in some areas. .SPOTTER INFORMATION STATEMENT... Spotter reports could be needed this afternoon. Please relay any reports to the National Weather Service. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. CA
In the hours before
Local storm report, Mar 28, 5:54 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
554 PM CDT SAT MAR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0537 PM HAIL 5 SSW SPARTA 43.88N 90.83W
03/28/2020 E0.25 INCH MONROE WI PUBLIC
REPORTED FROM LEON AREA.
&&Local storm report, Mar 28, 6:36 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
636 PM CDT SAT MAR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0633 PM FUNNEL CLOUD 2 S OELWEIN 42.65N 91.91W
03/28/2020 FAYETTE IA TRAINED SPOTTER
FUNNEL CLOUD RAPIDLY DEVELOPING. POSSIBLE
DEBRIS BUT UNSURE.
&&
LAWRENCELocal storm report, Mar 28, 6:49 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
649 PM CDT SAT MAR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0644 PM TSTM WND DMG 1 W OELWEIN 42.68N 91.94W
03/28/2020 FAYETTE IA TRAINED SPOTTER
NUMEROUS TREES DOWN IN RED GATE PARK AREA.
PROBABLE TORNADO BASED ON SPOTTER REPORTS.
&&
LAWRENCELocal storm report, Mar 28, 6:52 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
652 PM CDT SAT MAR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM HAIL WADENA 42.84N 91.66W
03/28/2020 E0.50 INCH FAYETTE IA TRAINED SPOTTER
&&Local storm report, Mar 28, 7:21 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
721 PM CDT SAT MAR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM HAIL 2 N FARMERSBURG 42.99N 91.37W
03/28/2020 E0.25 INCH CLAYTON IA PUBLIC
&&Local storm report, Mar 28, 7:24 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
724 PM CDT SAT MAR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0721 PM HAIL MONONA 43.05N 91.39W
03/28/2020 U0.75 INCH CLAYTON IA PUBLIC
REPORT FROM MPING: DIME (0.75 IN.).
&&The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 8:40 PM CDT | Severe Thunderstorm Warning | ARX | Grant | 22 min |
| Mar 29, 9:42 AM CDT | River Flood Warning | ARX | Juneau | 4 days |
| Mar 29, 10:02 AM CDT | River Flood Warning | ARX | Buffalo | 17 days |
| Mar 29, 10:02 AM CDT | River Flood Warning | ARX | Crawford, Grant | 20 days |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.